Heavy Rain, Kossuth
- When
- September 5, 11:15 PM CST to September 6, 5:36 AM CST
- Where
- Kossuth County, 2.89 mi NE of Lakota
- Reported by
- Public
- Coordinates
- 43.410, -94.060
A personal weather station reported 4.6 inches of rain.
A stalled front across Kansas and Missouri lifted north into Iowa the evening of September 5th, fueled by the increasing low-level jet. Shortly after midnight on the 6th, the front was situated over northern Iowa and convection out of Minnesota moved southeast into Iowa along the front and into a favorable convective environment as MUCAPE values rose between 2000 to 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stalled front across Kansas and Missouri lifted north into Iowa the evening of September 5th, fueled by the increasing low-level jet. Shortly after midnight on the 6th, the front was situated over northern Iowa and convection out of Minnesota moved southeast into Iowa along the front and into a favorable convective environment as MUCAPE values rose between 2000 to 3000 J/kg. Steep mid level lapse rates of 8 C/km and deep layer shear of 50+ knots allowed for convection to quickly reach severe criteria. Golf ball sized hail and significant wind damage occured with these overnight storms. They were also efficient rain producers, with locations reporting between two to over 4 inches of rain in the heaviest cores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 5, 11:02 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1202 AM CDT Sun Sep 6 2020 .UPDATE... Issued at 642 PM CDT Sat Sep 5 2020 Continuing to monitor mesoscale/synoptic trends this evening. HiRes models have been consistent in taking most of the convection into northeast Iowa; though the 18z NAMNest which is usually not the model of choice, has brought the convection farther west into central Iowa later this evening. The current issue remains the moisture axis nearer the sfc along with the slightly slower progression of the warm front to the northeast today. There is a potential that the convection may try to ride back into the boundary tonight with an overall farther west track. Will need to evaluate hourly as evening progresses. Timing generally on track for 04-06z initiation over southwest MN or southeast SD. Once the initiation is set, forecasting the shorter term evolution will have higher confidence. Needless to say, tonight's forecast is still fluid and may change. && .DISCUSSION.../Tonight through Saturday/ Issued at 233 PM CDT Sat Sep 5 2020 Overview...Hot weather today and tomorrow with storm chances tonight into early Sunday morning will be followed by a cool to chilly and wetter pattern by Monday night into the rest of the week. Details...High pressure over the region today has provided plenty of sunshine and allowed temperatures to reach into the 80s and even low 90s in southwestern Iowa. A stalled boundary well to the southwest of the state will lift northeastward into Iowa this evening aided by strong low level warm air advection on the nose of a ~50 knot, 850mb low level jet. Forecast soundings from a variety of high resolution models show MUCAPE values between 2000 to 3000 J/kg with mid-level lapse rates approaching 8 C/km and strong deep layer shear in excess of 50 knots over southern Minnesota and northern Iowa by this evening. While soundings also indicate a decent surface inversion forming after sunset a few hundred meters above ground level, elevated storm development is likely mid to late this evening over southwestern Minnesota. Once storms develop, they should be able to sustain themselves in the ample instability and shear environment. Hodographs have low level curvature and this may allow for initial (elevated) supercell storm mode. However, as they move into north central and northeastern Iowa overnight, they should begin to congeal and become more linear as they push either southeast or east- southeast near if not more likely after midnight. Corfidi vectors do show more of a southward trajectory, which isn't shown much in the convective allowing models at this point with recent runs of the HRRR pushing the convection nearly out of our forecast area. If the cold pool can become established, this may allow for strong wind gusts to reach the surface. However, the surface inversion does bring into question whether wind gusts aloft will reach the surface, but the potential is there. Hail will be the other concern given storm mode before the system goes linear with soundings showing plenty of CAPE within the hail growth zone. Bulk shear and 0-1km and 0-3km SRH values are quite high, but thinking is that the inversion and low level inhibition will keep at bay a QLCS tornado risk. The most likely area for severe weather tonight appears to be north and east of an Estherville to Waterloo line. The strongest storms will be east of our central Iowa area of forecast responsibility by sunrise with perhaps lingering weaker storms or showers. In the wake of the precipitation Sunday morning, it will be a hot, steamy, and breezy day ahead of a cold front that will move through much of central Iowa in the afternoon and evening. Temperatures will be in 90s and with dewpoints in the 60s with heat indices pushing the middle 90s to around 100 degrees in most places. The other aspect of tomorrow with be the breezy winds with the tight pressure gradient across the state. Forecast soundings show boundary layer mixing of 3000 to 4000 feet by mid to late morning into the afternoon with with winds at the top of the mixed layer around 40 knots. The higher dewpoints/humidity should mitigate fire weather concerns despite the dry antecedent conditions and the gusty winds. As the front moves into southwestern Iowa--if there is enough convergence--there may be a few storms that develop late in the afternoon. A significant pattern change to cooler and wetter weather is expected next week. The cold front will push south of the state Sunday night and stall over the Ozarks and Ohio Valley into at least the middle of next week setting up a strong baroclinic zone south of the state. Surges of low level thermal lift moving over this boundary into our region will allow for periods of showers from Monday night through late next week. Further aloft, a longwave trough will be sinking over the northern states and eventually a closed low is expected to form and drift eastward over the central Plains passing through Iowa, which will prolong rain chances into late next week. One cautionary note is that there is dry air not far away to the northwest that could push southward and thus push the rain area farther south than currently forecast, but likely not out of Iowa. A broad look at thunder chances next week suggest Monday night into Tuesday holds the most promise for thunder. Temperatures will drop by 20 to 25 degrees from Sunday to Monday and another 15 to 20 degrees from Monday to Tuesday. Highs around 80 degrees are typical for early September, but will be in the 50s Tuesday and Wednesday and 60s Thursday and Friday. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1201 AM CDT Sun Sep 6 2020 Main concerns this period will be continued development of convection. Though the balance of the convection will again affect KFOD, KMCW, and KALO...a southerly shift will bring some nearer KDSM and KOTM overnight. Have added VCTS to both sites for brief window. Winds tomorrow will be strong; especially after 15z as storms shift east and southwest mixing increases. Still a prospect of strong, damaging wind gusts overnight at northern sites KMCW and KALO. Will monitor and update, if needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV DISCUSSION...Ansorge AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 951 PM CDT Sat Sep 5 2020 IAZ004>007-015>017-023>028-034>039-047>050-060>062-075-070300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Mahaska- 951 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected to move into the outlook area late evening and overnight. Severe storms are possible with large hail and damaging wind gusts the main threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible mainly Sunday morning. Stronger storms may produce very strong wind gusts. Heavy rainfall is also possible. Multiple rounds of showers and thunderstorms forecast this week. The severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter may be needed tonight. IAZ033-044>046-057>059-070>074-081>086-092>097-070300- Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 951 PM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated thunderstorms are possible overnight. Strong wind is possible with the more intense storms. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible across eastern portions of the outlook area Sunday morning and again later in the afternoon. Stronger storms may produce very strong wind gusts. Heavy rainfall is also possible. Multiple rounds of showers and thunderstorms forecast this week. The severe threat will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. FAB
The Minneapolis radar (KMPX), 165 km away, was scanning. The volume nearest the first event began at 05:13 UTC.
9 heavy rain, 6 thunderstorm wind, 2 hail. Local standard time, as filed.
A personal weather station reported 4.6 inches of rain.
A personal weather station reported 4.5 inches of rain.
A personal weather station reported 3.44 inches of rain.
A personal weather station reported 3.55 inches of rain.
A personal weather station reported 3.39 inches of rain.
A personal weather station reported 4.57 inches of rain.
KWWL relayed a public report of golf ball sized hail.
KWWL relayed a public report via social media of golfball sized hail.
A personal weather station reported 2.31 inches of rain.
A personal weather station reported 2 inches of rain.
A CoCoRaHS observer reported 2.04 inches of rain.
Public report of 65 mph wind with marble sized hail. Report relayed via social media.
Public reports of downed limbs and power outages. Reports relayed via social media.
A personal weather station reported an 83 mph gust.
Public report of tree damage on property with pea sized hail. Report relayed via social media.
Clarion airport AWOS reported a 51 knot gust.
Emergency manager reports multiple of trees down across the county from the northern border to Union.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919786, 919787, 919788, 919790, 919791, 919793, 919746, 919844, 919794, 919795, 919796, 919845, 919846, 919782, 919783, 919784, 919785.